Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2018, 6:18 PM MDT for Laramie County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 6:18 PM MDT (00:18 UTC)
- Expired
- May 21, 2018, 7:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 10 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 3220 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WUUS55 KCYS 220018
SVRCYS
WYC021-220100-
/O.NEW.KCYS.SV.W.0037.180522T0018Z-180522T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
618 PM MDT MON MAY 21 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
This includes the city of Cheyenne.
* Until 700 PM MDT
* At 616 PM MDT, a severe thunderstorm was located over Warren Af
Base, or over Cheyenne, moving east at 15 mph. A second
potentially severe thunderstorm was located about 10 miles
southeast of Cheyenne, and was moving to the east southeast at 15
MPH.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 5 and 20.
Interstate 80 in Wyoming between mile markers 356 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4108 10493 4120 10495 4135 10477 4112 10426
4100 10425 4100 10474
TIME...MOT...LOC 0016Z 265DEG 14KT 4115 10485
HAIL...1.00IN
WIND...<50MPH
$$
Hammer2 follow-up statements
699 WWUS55 KCYS 220041 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 641 PM MDT MON MAY 21 2018 WYC021-220100- /O.CON.KCYS.SV.W.0037.000000T0000Z-180522T0100Z/ Laramie WY- 641 PM MDT MON MAY 21 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR SOUTHEASTERN LARAMIE COUNTY... At 641 PM MDT, a severe thunderstorm was located 10 miles west of Carpenter, or 14 miles southeast of Cheyenne, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hillsdale and Carpenter. This includes Interstate 80 in Wyoming between mile markers 372 and 386. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Cheyenne. && LAT...LON 4112 10426 4100 10425 4100 10473 4126 10457 TIME...MOT...LOC 0041Z 275DEG 11KT 4106 10454 HAIL...1.00IN WIND...<50MPH $$ Hammer
135
WWUS55 KCYS 220056
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
656 PM MDT MON MAY 21 2018
WYC021-220105-
/O.EXP.KCYS.SV.W.0037.000000T0000Z-180522T0100Z/
Laramie WY-
656 PM MDT MON MAY 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4112 10426 4100 10425 4100 10473 4126 10457
TIME...MOT...LOC 0055Z 265DEG 14KT 4106 10447
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:33 PM MDT, 45 minutes earlier.
Area forecast discussion, May 21, 5:33 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 533 PM MDT Mon May 21 2018 .SHORT TERM...(This evening through Tuesday) Issued at 245 PM MDT Mon May 21 2018 In the very near term the thing we will have to watch for is isolated stronger storms across our Wyoming zones where we could see some small hail and gusty winds to near 50 mph. There is a small potential (marginal risk) that a couple of storms could go marginally to lower end severe with larger hail and stronger winds. Greatest coverages of storms will be for southeastern Wyoming, but a few storms could make it into Nebraska before dissipating this evening. Greater coverages of storms expected tomorrow as moisture depth increases a bit and we see some stronger shortwave energy ejecting northeastward across the area from the southwest out of the closed upper low over eastern Arizona. Again, a few strong to severe storms could be seen along and east of the Laramie Range in the afternoon and early evening hours. .LONG TERM...(Tuesday night through Monday) Issued at 245 PM MDT Mon May 21 2018 It is still looking like Wednesday offers our higher risk of severe storms when we see stronger (but not overly impressive) mid and upper level jet energy traversing the region as the upper low to the southwest opens up and ejects northeastward across Wyoming. With weaker shear profiles, main threat would be large hail and winds, but an isolated tornadic spinnup can't be ruled out. Still expecting drier and warmer conditions Thursday into the weekend as an upper ridge traverses Wyoming and western Nebraska. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 529 PM MDT Mon May 21 2018 Wyoming TAFS...VFR at Rawlins with thunderstorms in the vicinity after 20Z Tuesday. VFR at Laramie and Cheyenne with occasional thunderstorms through 02Z producing wind gusts to 35 knots and brief MVFR, then thunderstorms in the vicinity after 19Z Tuesday with wind gusts to 30 knots. Nebraska TAFS...VFR, except for IFR at Sidney from 10Z to 15Z. Wind gusts to 25 knots after 19Z Tuesday. && .FIRE WEATHER... Issued at 245 PM MDT Mon May 21 2018 Fire weather concerns will remain low through the next several days as both humidity levels and winds remain below critical thresholds. Scattered showers and thunderstorms will occur over the higher terrain this afternoon and shift northeast onto the High Plains east of I-25. Greater coverages of thunderstorms is expected for the mountains Tuesday as well as the High Plains of Wyoming. Some stronger thunderstorms will be possible Wednesday for the High Plains of Wyoming and Nebraska. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JG LONG TERM...JG AVIATION...RUBIN FIRE WEATHER...JG
Hazardous weather outlook, May 21, 3:57 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 357 AM MDT Mon May 21 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 357 AM MDT Mon May 21 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT isolated thunderstorms are possible this afternoon into early this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Widely scattered thunderstorms are possible mainly Tuesday and Wednesday. A few strong to severe storms are possible over the plains east of the mountains. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 21, 3:48 PM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 348 PM MDT MON MAY 21 2018 WYZ116>118-212230- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 348 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 430 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over Federal, or 17 miles northwest of Cheyenne, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitaker, Federal and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 20 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4121 10522 4138 10516 4148 10476 4112 10490 TIME...MOT...LOC 2148Z 288DEG 14KT 4125 10509 Hammer
Local storm report, May 21, 4:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL WHEATLAND 42.05N 104.96W
05/21/2018 E1.00 INCH PLATTE WY PUBLIC
&&
RUBINSpecial weather statement, May 21, 5:02 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 502 PM MDT MON MAY 21 2018 WYZ117-118-212345- Central Laramie County WY-South Laramie Range Foothills WY- 502 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 545 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over North Cheyenne, or near Cheyenne, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, South Greeley and Fox Farm-College. This includes the following highways... Interstate 25 in Wyoming between mile markers 9 and 20. Interstate 80 in Wyoming between mile markers 357 and 377. LAT...LON 4111 10490 4125 10494 4139 10458 4112 10450 TIME...MOT...LOC 2302Z 253DEG 9KT 4119 10482 Hammer
Local storm report, May 21, 5:31 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CHEYENNE 41.15N 104.79W
05/21/2018 M0.88 INCH LARAMIE WY NWS EMPLOYEE
NUMEROUS REPORTS OF NICKEL TO NEAR QUARTER SIZE HAIL
AROUND CHEYENNE.
&&
HAMMERSpecial weather statement, May 21, 5:52 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT MON MAY 21 2018
WYZ117>119-220030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
552 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
630 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 20.
Interstate 80 in Wyoming between mile markers 350 and 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4106 10504 4124 10504 4137 10447 4100 10447
4100 10462
TIME...MOT...LOC 2352Z 267DEG 10KT 4114 10494
HammerSpecial weather statement, May 21, 5:55 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 555 PM MDT MON MAY 21 2018 WYZ103-106-107-220045- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 555 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 645 PM MDT... At 554 PM MDT, Doppler radar was tracking a strong thunderstorm near Harris Park, or 23 miles northwest of Wheatland, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Glendo, Sibley Peak, Glendo Reservoir, Two Moon Campground and Harris Park. This includes Interstate 25 in Wyoming between mile markers 96 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4221 10519 4232 10538 4260 10521 4241 10474 TIME...MOT...LOC 2354Z 217DEG 20KT 4233 10523 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:18 PM MDT | Special Weather Statement | CYS | Converse | 42 min |
| May 21, 8:02 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| May 22, 4:39 PM MDT | Special Weather Statement | CYS | Albany | 36 min |
| May 22, 4:41 PM MDT | Special Weather Statement | CYS | Niobrara | 34 min |
| May 22, 5:30 PM MDT | Special Weather Statement | CYS | Carbon | 30 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.